MAUDE Adverse Event Report: MEDTRONIC IRELAND ONYX FRONTIER; CORONARY DRUG-ELUTING STENT

MEDTRONIC IRELAND ONYX FRONTIER; CORONARY DRUG-ELUTING STENT
Model Number ONYXNG30038UX
Medical Device Problem Codes Entrapment of Device (1212); Material Deformation (2976)
Health Effect - Clinical Codes Cardiac Arrest (1762); Tachycardia (2095); Ventricular Fibrillation (2130); Obstruction/Occlusion (2422); Heart Block (4444)
Date of Event 11/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device image review: images of the device post-removal from the patient were provided for analysis.Images depict the distal section of the nc euphora device.Necking is evident to the inflation/deflation lumen.A kink is evident to the distal shaft.The balloon appears to be partially inflated, a deformed stent is entrapped on the balloon.Deformation is evident to the stent with struts raised, bunched and stretched.Fluoroscopy and radiographic image review: this is a peri-procedural imaging series focused on venous access and right heart device/catheter placement.A stent and partially inflated balloon are visualized.Likely procedural step: impella in the lv and temporary/permanent pacemaker insertion, post percutaneous coronary intervention (pci).Access appears mixed (femoral + possible upper body).No immediate complications (pneumothorax, perforation, malposition) are apparent on the images provided.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a procedure involving one nc euphora rx coronary balloon, deflation difficulties were encountered.Three weeks prior to the procedure the patient developed new on-set palpitations/angina and was prescribed medication.The palpitations persisted and approximately 6 days prior to the procedure the patient suffered a severe episode with a heart rate of 138 bpm and blood pressure of 118/80 mmhg, this episode was treated with medication and symptoms were reduced.Three days prior to the procedure, the patient underwent a cardia ct due to chest pain and palpitations.The cardiac ct was abnormal and revealed severe coronary artery disease (cad).A left heart catheterization procedure was planned and during the elective outpatient procedure, the patient was noted to have heavy and scattered calcification, exhibiting 80% stenosis in the proximal and mid left anterior descending (lad) artery with an ifr measurement of 0.59, consistent with significant and obstructive coronary artery disease.The left coronary artery was engaged using a 6f launcher guide catheter.The lesion was predilated with a non-medtronic nc 3.0 mm balloon and ivus was performed.A decision was made to prep the lesion further with a non-medtronic intravascular lithotripsy (ivl) balloon.The ivl was performed with a 3.0mm balloon across the prox-mid lad and a good balloon expansion was noted.The ivl balloon was inflated a total of 8 times with pressures ranging from 4 to 6 atm for durations ranging from 14 to 19 seconds.One onyx frontier stent was deployed with good balloon expansion noted at 16 atm for 52 seconds.The onyx stent was inspected prior to use with no issues noted.Post stent deployment and prior to balloon insertion the non-medtronic 180cm guidewire was removed and another non-medtronic interventional wire was inserted.The nc euphora balloon was inspected prior to use with no issues noted.The 3.5mm nc balloon was used to post-dilate the onyx frontier stent.There were no issues when advancing the nc balloon distal to the stent.The stent was inflated a few millimeters proximal to the edge of the distal portion of the stent.The nc balloon was inflated at 12 atm for 20 seconds.During the first post stent dilation, the 3.5mm nc euphora balloon failed to deflate.It was reported that there were no visible kinks on the shaft of the balloon device or no acute recoil of the stent, no entrapment of the balloon on the edge of the stent or guide.Double negative pressure was attempted on the balloon, but the balloon would not deflate and remained inflated.A second indeflator was used to attempt to deflate the balloon which was unsuccessful.An empty syringe was used manually to pull negative pressure to deflate the balloon which was also unsuccessful.The indeflator was re-attached and remained in a negative position.It was confirmed that 1:1 solution of contrast to saline was used in the balloon device.Subsequently, the patient went into ventricular tachycardia cardiac arrest.Cpr was immediately initiated and additional assistance was called.An attempt was made to overinflate the balloon to rated burst pressure however the balloon would not deflate.Attempts to puncture the balloon using a non-medtronic microcatheter and a non-medtronic tapered guidewire were unsuccessful.The back end of the non-medtronic guidewire was then used which successfully punctured the balloon with blood noted in the indeflator, however, the balloon did not deflate.With ongoing cpr efforts and successful puncture of the balloon, an attempt to remove the nc euphora balloon was made by manual pulling which was unsuccessful and led to fracturing the balloon shaft.At this time the airway was secured with intubation and advanced cardiovascular life support (acls) protocol was continued.A decision was made to place a temporary, percutaneous left ventricular assist device and a temporary transvenous pacemaker (tvp) due to ongoing cardiac arrest/cpr.After these were placed the patient had a return of spontaneous circulation.During this time an attempt to advance a non-medtronic guide extension catheter (gec) over the balloon was unsuccessful.Attempts at parallel buddy wire technique and large knuckle technique with the use of a non-medtronic gec and a non-medtronic microcatheter were unsuccessful.All attempts to cross the balloon with a guidewire were unsuccessful due to the distal portion of the balloon remaining inflated.The lad was occluded due to the failure of the balloon to deflate.While waiting to be transferred for cardiothoracic surgery, the patient went into cardiac arrest initially with ventricular fibrillation and subsequently degraded into complete heart block.An emergent transvenous pacemaker was successfully implanted via the left femoral vein, however the patient then degraded into pulseless electrical activity/asystole.After 35 minutes of continuous rounds of cpr with intermittent loss and regain of pulse, the patient expired with the balloon still in place despite multiple attempts to trouble shoot and remove the device.The cause of death findings concluded that the death resulted from complications related to cardiac catheterization.

Brand Name
ONYX FRONTIER
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key25716137
Report Number9612164-2026-03433
Device Sequence Number16113174
Product Code NIQ
UDI-Device Identifier00763000511531
UDI-Public(01)00763000511531(17)280905(10)0013007772(20)01
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberONYXNG30038UX
Device Catalogue NumberONYXNG30038UX
Device Lot Number0013007772
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2026
Initial Report FDA Received Date07/06/2026
Date Device Manufactured09/06/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient SexMale
Patient Weight116 KG
Patient RaceWhite